Alert archive / Nebraska / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 39, NWS North Platte, NE

May 24, 20104 counties in Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 24, 2010, 7:26 PM CDT for 4 counties in Nebraska. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2010, 7:26 PM CDT (00:26 UTC)
Expired
May 24, 2010, 8:30 PM CDT
In force
64 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Brown County, NE, Cherry County, NE, Keya Paha County, NE, Rock County, NE

The radar

The North Platte radar (KLNX), 102 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 12:21 PM CDTTornado WatchSPC9 hr
May 24, 2:33 PM CDTTornado WatchSPC5 hr
May 24, 7:17 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.4 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2010-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2655 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2010-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 345 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2655 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1188 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
345 m²/s²
0-3 km storm-relative helicity
422 m²/s²
Significant tornado parameter
5.0
Supercell composite
26.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

384 
WUUS53 KLBF 250026
SVRLBF
NEC017-031-103-149-250130-
/O.NEW.KLBF.SV.W.0039.100525T0026Z-100525T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
726 PM CDT MON MAY 24 2010

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BROWN COUNTY IN NORTH CENTRAL NEBRASKA...
  EASTERN CHERRY COUNTY IN NORTH CENTRAL NEBRASKA...
  KEYA PAHA COUNTY IN NORTH CENTRAL NEBRASKA...
  ROCK COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 830 PM CDT

* AT 722 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 7 MILES EAST OF SPARKS TO
  ELSMERE...AND MOVING EAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  AINSWORTH...SPRINGVIEW...BASSETT...LONG LAKE STATE WILDLIFE
  MANAGEMENT AREA...JOHNSTOWN...NORTH RIVER TRAIL...WILLOW LAKE STATE
  WILDLIFE MANAGEMENT AREA...BOBCAT STATE WILDLIFE MANAGEMENT AREA...
  KELLER PARK STATE RECREATION AREA...THOMAS CREEK STATE WILDLIFE
  MANAGEMENT AREA...LONG PINE...BURTON...ROSE...TWIN LAKES STATE
  WILDLIFE MANAGEMENT AREA...MILLS...NEWPORT...PONY LAKE...HIGHWAY 12
  MILE MARKER 40...HIGHWAY 7 MILE MARKER 40 AND HIGHWAY 7 MILE MARKER
  30.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4296 9929 4210 9926 4212 10045 4298 10035
TIME...MOT...LOC 0026Z 271DEG 44KT 4295 10007 4212 10016
WIND...HAIL 60MPH 1.00IN

$$

POWER
2 follow-up statements
573 
WWUS53 KLBF 250055
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
755 PM CDT MON MAY 24 2010

NEC031-250105-
/O.CAN.KLBF.SV.W.0039.000000T0000Z-100525T0130Z/
CHERRY NE-
755 PM CDT MON MAY 24 2010

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CHERRY COUNTY IS
CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
WARNED AREA.

LAT...LON 4297 10018 4296 9929 4210 9926 4212 10015
TIME...MOT...LOC 0055Z 271DEG 44KT 4294 9958 4211 9968

$$

NEC017-103-149-250130-
/O.CON.KLBF.SV.W.0039.000000T0000Z-100525T0130Z/
ROCK NE-BROWN NE-KEYA PAHA NE-
755 PM CDT MON MAY 24 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR KEYA PAHA...
BROWN AND ROCK COUNTIES UNTIL 830 PM CDT...

AT 749 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF BURTON TO 13
MILES NORTH OF BREWSTER...MOVING EAST AT 50 MPH.

LOCATIONS IMPACTED INCLUDE...
  BASSETT...ROSE...TWIN LAKES STATE WILDLIFE MANAGEMENT AREA...
  MILLS...NEWPORT...PONY LAKE...HIGHWAY 183 MILE MARKER 170...HIGHWAY
  183 MILE MARKER 150...HIGHWAY 137 MILE MARKER 20 AND HIGHWAY 137
  MILE MARKER 10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4297 10018 4296 9929 4210 9926 4212 10015
TIME...MOT...LOC 0055Z 271DEG 44KT 4294 9958 4211 9968
WIND...HAIL 60MPH 1.00IN

$$

POWER
344 
WWUS53 KLBF 250130
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
830 PM CDT MON MAY 24 2010

NEC017-103-149-250140-
/O.EXP.KLBF.SV.W.0039.000000T0000Z-100525T0130Z/
ROCK NE-BROWN NE-KEYA PAHA NE-
830 PM CDT MON MAY 24 2010

...THE SEVERE THUNDERSTORM WARNING FOR KEYA PAHA...BROWN AND ROCK
COUNTIES HAS EXPIRED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.

LAT...LON 4297 10018 4296 9929 4210 9926 4212 10015
TIME...MOT...LOC 0130Z 271DEG 44KT 4293 9900 4210 9910

$$

POWER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:45 PM CDT, 4 hours 41 minutes earlier.

Area forecast discussion, May 24, 2:45 PM CDT, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
245 PM CDT MON MAY 24 2010

...SEVERE WEATHER OUTBREAK HAS BEGUN ACROSS WRN AND NCTRL NEBR THIS
AFTN...

.DISCUSSION...
LATE AFTN AND TONIGHT...

CLOSED UPPER LOW LIFTING INTO SRN WYOMING HAS CAUSED HEIGHT FALLS TO
THE EAST ACROSS THE CNTRL HIGH PLAINS. VERY MOIST FLOW HAS PUSHED AS
FAR WEST AS THE NEBR/WY BORDER WITH COLD FRONT POISED TO ADVANCE
INTO WRN PNHDL THE NEXT FEW HOURS. CURRENT FOCUS FOR STORMS IS ALONG
INVERTED SFC TROUGH AXIS IN WRN PNHDL INTO SWRN SD. ANOTHER STRONG
FOCUS AREA IS ALONG A DRYLINE IN NERN CO.  WEAK DISTURBANCES IN
MOIST AND UNSTABLE REGIME IN WRN NEBR HAS GENERATED SHOWERS AND
THUNDERSTORMS SOME OF WHICH INDICATE ROTATION ON RADAR. ENTIRE
FORECAST AREA WILL REMAIN IN DEEP SHEARED ENVIRONMENT FAVORABLE FOR
LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES.  THE STRONGEST
STORMS WILL BE CAPABLE OF VERY LARGE HAIL TO BASEBALL SIZE OR
POSSIBLE EVEN LARGER.

LINE OF STORMS ALONG ADVANCING COLD FRONT SHOULD CONGEAL INTO A
LINEAR LINE OF STORMS AFTER 7 PM CDT WITH LARGE HAIL AND DAMAGING
WINDS. THE LINE OF STORMS SHOULD EXIT FAR EASTERN AREAS BY AROUND
MIDNIGHT CDT.

TUESDAY AND TUESDAY NIGHT...

TUESDAY LOOKS TO BE DRY AS A WEAK DISTURBANCE IS SWRLY FLOW ALOFT
ADVANCED INTO THE NERN NM/TX PNHDL REGION BY 00Z WED. WINDS TUESDAY
TO BE LIGHT NORTHWEST IN THE MORNING...BECMG SOUTHEAST BY LATER
AFTN. ABOVE MENTIONED DISTURBANCE WILL MOVE ACROSS OVERNIGHT WITH
SHOWERS AND TSTMS PSBL SOUTH OF HWY 2.

WEDNESDAY AND WEDNESDAY NIGHT...ACTIVITY WILL PERSIST WEDNESDAY THEN
DIMINISH WEDNESDAY NIGHT. LOW CHC POPS WED LOOK ON TRACK FROM
FAVORABLE RIGHT ENTRANCE REGION OF UPPER JET AND WEAK DISTURBANCE
PASSAGE.

THURSDAY AND BEYOND...A DRIER PATTERN DEVELOPING AS A DEEP CLOSED
LOW DIGS INTO THE PAC NW AND THE UPPER RIDGE BUILDS OVER THE PLAINS.
PRECIP CHANCES ARE LOW WITH ONLY ISOLATED TSTMS POSSIBLE AS DUE TO
BUILDING HEIGHTS THROUGH FRIDAY. UPPER TROUGH LIFTING THROUGH THE
CNTRL.NRN ROCKIES INTO THE NRN PLAINS SATURDAY AND SATURDAY NIGHT
WILL DRIVE A COLD FRONT ACROSS SATURDAY NIGHT. THIS COULD EVENTUALLY
BECOME FAVORABLE FOR SEVER WEATHER AND WILL BECOME MORE CLEARLY
DEFINED BY MID TO LATE WEEK. TEMPS BEHIND FRONT COOLER IN THE MID
70S SUNDAY AND MONDAY.

&&

.AVIATION WEATHER...

SEVERE WEATHER OUTBREAK AND ASSOCIATED IFR FLIGHT CONDITIONS SHOULD
BE CLEAR OF THE FORECAST AREA BY AROUND 03Z...06Z AT THE VERY
LATEST. VFR CONDITIONS SHOULD QUICKLY DEVELOP FROM WEST TO EAST THIS
EVENING AS A DRYLINE SWEEPS NORTH AND EAST THROUGH THE FCST AREA.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...HIGH WIND WARNING TIL 7 PM CDT /6
PM MDT/ THIS EVENING FOR NEZ004>009-022>025-035>037-056>059
-069-070-094.

WIND ADVISORY TIL 10 PM CDT THIS EVENING FOR NEZ010-026>029-038-071.

&&

SHORT TERM/EXTENDED...ROBERG
AVIATION...COLE
Hazardous weather outlook, May 24, 11:06 AM CDT, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1106 AM CDT MON MAY 24 2010

NEZ004>010-022>029-035>038-056>059-069>071-094-251615-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
1106 AM CDT MON MAY 24 2010 /1006 AM MDT MON MAY 24 2010/

...A HIGH WIND WARNING IS IN EFFECT FOR WESTERN AND PARTS OF
NORTH CENTRAL NEBRASKA TODAY...A WIND ADVISORY IS IN EFFECT
ELSEWHERE...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING AS A
POWERFUL LOW PRESSURE SYSTEM MOVES ACROSS THE HIGH PLAINS. THE
STORMS WILL DEVELOP OVER THE EASTERN NEBRASKA PANHANDLE BY EARLY
TO MID AFTERNOON...AND FORM INTO A LINE BY THE TIME THEY REACH
HIGHWAY 83 BY LATE AFTERNOON AND EARLY EVENING. THE STORMS WILL
THEN MOVE ACROSS THE REST OF NORTH CENTRAL NEBRASKA AHEAD OF A
COLD FRONT DURING THE EVENING.

THE MAIN SEVERE WEATHER THREAT WITH THE STORMS WILL BE VERY LARGE
HAIL 2 INCHES OR LARGER...ISOLATED TORNADOES AND DAMAGING WINDS.

THE RISK OF ISOLATED TORNADOES WILL INCREASE WEST OF HIGHWAY 83
AND NORTH OF INTERSTATE 80.

STRONG SOUTH WINDS OF 35 TO 45 MPH WITH GUSTS OVER 50 MPH WILL
ALSO OCCUR TODAY ALONG AND WEST OF A SPENCER TO HAYES CENTER
LINE... WHERE A HIGH WIND WARNING IS IN EFFECT UNTIL 7 PM CDT THIS
EVENING. A WIND ADVISORY IS IN EFFECT FOR THE REST OF NORTH
CENTRAL NEBRASKA UNTIL 10 PM CDT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT THROUGH
WEDNESDAY NIGHT...BUT SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

CDC

In the hours before

Local storm report, May 24, 6:48 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
648 PM CDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     HAIL             NORTH PLATTE            41.13N 100.77W
05/24/2010  E1.25 INCH       LINCOLN            NE   NWS EMPLOYEE

            HAIL TO THE SIZE OF HALF DOLLARS IN THE CITY OF NORTH
            PLATTE

&&

BHIRSCH
Local storm report, May 24, 6:50 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
650 PM CDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     HAIL             NORTH PLATTE            41.13N 100.77W
05/24/2010  M1.75 INCH       LINCOLN            NE   NWS EMPLOYEE

            GOLF BALL SIZE HAIL IN NORTH PLATTE COLLECTED BY NATIONAL
            WEATHER SERVICE EMPLOYEE.

&&

SJACOBS
Local storm report, May 24, 6:53 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
653 PM CDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     HAIL             NORTH PLATTE            41.13N 100.77W
05/24/2010  M1.25 INCH       LINCOLN            NE   TRAINED SPOTTER

            HALF DOLLAR SIZE HAIL REPORTED IN NORTH PLATTE.

&&

SJACOBS
Local storm report, May 24, 6:54 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
654 PM CDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     TSTM WND GST     VALENTINE               42.87N 100.55W
05/24/2010  M69 MPH          CHERRY             NE   ASOS

&&

CDC
Local storm report, May 24, 7:00 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
700 PM CDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     NON-TSTM WND GST BROKEN BOW              41.41N 99.64W
05/24/2010  M58 MPH          CUSTER             NE   ASOS

&&

CDC
Local storm report, May 24, 7:01 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
701 PM CDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             15 NNE NORTH PLATTE     41.33N 100.66W
05/24/2010  E1.00 INCH       LINCOLN            NE   PUBLIC

&&

CDC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:02 PM CDTSevere Thunderstorm WarningLBFCherry28 min
May 24, 7:04 PM CDTSevere Thunderstorm WarningLBFCherry26 min
May 24, 7:07 PM CDTSevere Thunderstorm WarningLBFCuster, Frontier, Lincoln, Logan53 min
May 24, 7:20 PM CDTSevere Thunderstorm WarningLBFBlaine, Thomas55 min
May 24, 7:55 PM CDTSevere Thunderstorm WarningLBFCuster65 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.